Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 149, NWS Memphis, TN

July 23, 2002Lafayette County, Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2002, 3:18 PM CDT for Lafayette County, Pontotoc County, Mississippi. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 3:18 PM CDT (20:18 UTC)
Expired
Jul 23, 2002, 4:00 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lafayette County, MS, Pontotoc County, MS

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:30 PM CDTThunderstorm WindThaxton, MSA few trees were blown down.
Jul 23, 3:45 PM CDTThunderstorm WindCambridge, MSSome trees and power lines were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS54 KMEG 232018
SVRMEM
MSC071-115-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 400 PM CDT.

* AT 315 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  CAMBRIDGE...MOVING SOUTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CDT INCLUDE...
  DENMARK...
  TOCCOPOLA...
  THAXTON...
  RANDOLPH...PONTOTOC...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3455 8938 3441 8952 3409 8912 3428 8892

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 23, 2:45 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT TUE JUL 23 2002

WARM AND STICKY DAY ACROSS THE MID SOUTH. EARLY AFTN SFC DEWPT 63 AT
SGF...76 AT MEM. SAFE BET THAT CDFNT IS SOMEWHERE IN BETWEEN. STORM
COVERAGE NEVER REALLY PANNED OUT THE WAY WE PLANNED...THOUGH
DEVELOPMENT HAS NOW OCCURRED OVER SERN HALF OF CWFA. THE FRONT IS
NOT THROUGH...SO DONT THINK WERE OUT OF THE WOODS JUST YET.

CDFNT WILL MAKE SLOW PROGRESS SOUTH AND EAST BUT IS PROBABLY ALREADY
IN THE PROCESS OF BECOMING DIFFUSE...AND WILL BE WASHED OUT BY
TOMORROW AFTERNOON AT THE LATEST. FIRST PD POPS TO BE BASED ON RADAR
TRENDS MOSTLY...WILL LIKELY LEAVE SECOND PD POPS SIMILAR TO PREV
FORECAST. THEN THE STORM TRACK SHIFTS NORTH AND NOTHING HAS MUCH OF
A CHANCE OF GETTING HERE. SO WE GO BACK TO WHAT WE EXPECT IN THE
SUMMER...HAZY HOT AND HUMID...STARTING FRIDAY.

CANT RULE OUT A STORM OR TWO ANY DAY...BUT PLAN TO LEAVE FORECAST
DRY AFTER SECOND PERIOD DUE TO LIMITED...IF ANY...COVERAGE. GUT
FEELING IS IF ITS GOING TO RAIN AT ALL...IT WOULD BE THU...GFS/ETA
BOTH INDICATE ONE LAST U/L IMPULSE MOVING THROUGH BEFORE U/L RIDGE
FIRMLY ESTABLISHES FOR THE WEEKEND. AGAIN THOUGH...COVERAGE WOULD
PROBABLY BE LIMITED...AND SO WILL NOT INCLUDE POPS IN FCST ATTM. IN
EXTENDED...GFS TRIES TO CREATE WEAKNESS IN RIDGE VIA U/L LOW
APPARENTLY CAUSED BY FEEDBACK. SO WILL KEEP WARM AND DRY.

WITH RIDGE FIRMLY OVERHEAD...UPPER 90S FOR HIGHS ARE NOT OUT OF THE
QUESTION OVER THE WEEKEND WITH HEAT INDICES 105-110. WELCOME BACK TO
SUMMER.

PRELIM DIGITS...
MEM  74/90/73/92/75/94  22-111
MKL  71/89/67/90/70/92  221111
JBR  71/91/68/93/72/94  21-111
TUP  74/90/71/90/72/93  ?41111

.MEG...NONE.

JE/23

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:31 PM CDTSevere Thunderstorm WarningMEGUnion29 min
Jul 23, 3:55 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.